Alabama, 2012

Hail in Alabama, April 17, 2012

April 17, 2012 · NWS BMX · 2 events in 1 county or zone

On April 17, a cold front moved eastward into central Alabama and stalled across the area during the afternoon. As surface temperatures rose through the day, the airmass across the area became moderately unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On April 17, a cold front moved eastward into central Alabama and stalled across the area during the afternoon. As surface temperatures rose through the day, the airmass across the area became moderately unstable. Thunderstorms developed to the west of the area and moved along the front, producing isolated large hail in Talladega County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 17, 11:44 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 17, 11:44 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT TUE APR 17 2012

.UPDATE...
FOR AVIATION.

&&

.DISCUSSION...
MAIN RAIN SHIELD HAS SET UP OVER THE NORTHWEST AND WILL REMAIN
THERE FOR SEVERAL MORE HOURS AS THE UPPER TROUGH BEGINS TO SWING
THROUGH THE SOUTHEAST. THERE IS A SHARP CLOUD FEATURE SHOWING UP
IN CENTRAL MISSISSIPPI IS ON THE WESTERN SIDE OF THE HEAVIER RAIN
SHIELD. ALSO WATCHING A SURFACE LOW BEGIN TO SWING NORTH AHEAD OF
THIS FEATURE. EXPECT RAINFALL TO CONTINUE TO MOVE NORTH OVER THE
NEXT FEW HOURS...BUT THEN SPREAD EAST THIS AFTERNOON AS THE TROUGH
SWINGS THROUGH. TRIED TO ADJUST TEMPERATURES BASED ON THIS TREND
WITH THE WARMEST IN THE SOUTHEAST AND COOLEST IN THE RAIN COOLED
AREAS. LOOK FOR ISOLATED SHOWERS TO DEVELOP AHEAD OF THIS BOUNDARY
AS WELL IN THE EASTERN HALF OF THE AREA...ESPECIALLY WITH THE
HEATING OF THE DAY. WENT AHEAD AND RAISED POPS EVEN MORE ACROSS
THE NORTH AND WEST. UPDATES HAVE BEEN SENT.

16

&&

.AVIATION...
18Z TAF DISCUSSION

THE MAIN RAIN BAND REMAINS WEST OF THE TAF SITES...HOWEVER WE ARE
BEGINNING TO SEE ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING
AHEAD OF THE LINE. EXPECT VC TS IN AFTER 19Z FOR MOST SITES. LOOK
FOR THE MAIN SHIELD TO WORK IN FOR THE AFTERNOON AND REMAIN THROUGH
THE EVENING. ONCE THE MAIN RAIN BAND LEAVES AFTER 6 TO 8Z FOR THE
NORTH LOW CLOUDS WILL BECOME THE MAIN PLAYER WITH IFR CIGS EXPECTED
ONCE AGAIN. MAY BE SOME DRIZZLE OR LIGHT RAIN AS WELL...BUT STUCK
WITH MIST AS THE QUALIFIER FOR NOW. MAY SEE CIGS RISE TO MVFR BY THE
END OF THE CYCLE BUT FOR TAF LENGTH CONTINUED WITH IFR THROUGH THE
END.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 17, 11:54 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT TUE APR 17 2012

ALZ011>015-017>050-181800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1254 PM CDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 17, 1:21 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT TUE APR 17 2012

ALZ024-025-172000-
JEFFERSON AL-SHELBY AL-
221 PM CDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHELBY AND CENTRAL
JEFFERSON COUNTIES UNTIL 300 PM CDT...

AT 221 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF MAYLENE...OR 7 MILES SOUTHWEST OF
HELENA...MOVING NORTH AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HELENA...
  BESSEMER...
  HOOVER...
  HUEYTOWN...
  VESTAVIA HILLS...
  HOMEWOOD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3354 8666 3316 8695 3318 8703 3321 8702
      3325 8703 3334 8703 3356 8702
TIME...MOT...LOC 1921Z 196DEG 22KT 3326 8695
Special weather statement, Apr 17, 1:28 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT TUE APR 17 2012

ALZ027-036-172000-
COOSA AL-TALLADEGA AL-
228 PM CDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA AND NORTHERN
COOSA COUNTIES UNTIL 300 PM CDT...

AT 224 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STRICKLAND CROSSROADS...OR NEAR WEOGUFKA...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STEWARTVILLE...
  SYLACAUGA...
  WOODSTOCK...
  GANTTS QUARRY...
  SYLACAUGA MUNICIPAL AIRPORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3319 8613 3319 8618 3311 8618 3304 8630
      3303 8638 3307 8643 3324 8635 3323 8611
TIME...MOT...LOC 1928Z 220DEG 15KT 3308 8636

The radar

The Birmingham radar (KBMX), 47 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Talladega

When
April 17, 1:52 PM CST to 2:00 PM CST
Where
Talladega County, 0.58 mi W of Mignon
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
33.180, -86.260

Hail, Talladega

When
April 17, 3:03 PM CST
Where
Talladega County, Ironaton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.420, -85.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375561, 375563.